Alert archive / Oregon / Flash Flood Warnings in 2018

Flash Flood Warning 1, NWS Pendleton, OR

May 25, 2018Grant County, Oregon

NWS Pendleton, OR issued this flash flood warning at May 25, 2018, 5:36 PM PDT for Grant County, Oregon. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2018, 5:36 PM PDT (00:36 UTC)
Expired
May 25, 2018, 8:30 PM PDT
In force
3 hr
Issued by
NWS Pendleton, OR
Area
Storm-based polygon
Flood severity
None

County Grant County, OR

The radar

The Pendleton radar (KPDT), 128 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 6:04 PM PDTFLASH FLOOD9 S John Day, ORROCK SLIDES HWY 395 MP 11. CORRECTED TIME.
May 25, 6:09 PM PDTFLASH FLOOD5 W John Day, ORROCK SLIDES HWY 26 MP 157. CORRECTED TIME.
May 25, 6:11 PM PDTFLASH FLOOD5 Wnw John Day, ORROCK SLIDES HWY 395 MP 115. CORRECTED TIME
May 25, 6:33 PM PDTHEAVY RAIN 0.54Prairie City, ORDURATION 45 MINUTES. AGRIMET PCYO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 0.6 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2018-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 107 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2018-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
107 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
3445 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

949 
WGUS56 KPDT 260036
FFWPDT
ORC023-260330-
/O.NEW.KPDT.FF.W.0001.180526T0036Z-180526T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pendleton OR
536 PM PDT FRI MAY 25 2018

The National Weather Service in Pendleton Oregon has issued a

* Flash Flood Warning for...
  Central Grant County in central Oregon...

* Until 830 PM PDT

* At 535 PM PDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

Additional rainfall amounts up to one inch is possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 4496 11876 4415 11859 4412 11884 4406 11907
      4496 11909

$$

MCW
2 follow-up statements
954 
WGUS76 KPDT 260140
FFSPDT

Flash Flood Statement
National Weather Service Pendleton OR
640 PM PDT FRI MAY 25 2018

ORC023-260330-
/O.CON.KPDT.FF.W.0001.000000T0000Z-180526T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grant OR-
640 PM PDT FRI MAY 25 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM PDT FOR
CENTRAL GRANT COUNTY...

Although thunderstorms are decreasing in intensity...additional 
precipitation this evening in addition to potential runoff in steep 
terrain will threaten central Grant County with flash flooding.

Some locations that will experience flooding include...
John Day, Prairie City, Canyon City and Seneca. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 4496 11876 4415 11859 4412 11884 4406 11907
      4496 11909

$$

MCW
323 
WGUS76 KPDT 260324
FFSPDT

Flash Flood Statement
National Weather Service Pendleton OR
824 PM PDT FRI MAY 25 2018

ORC023-260330-
/O.EXP.KPDT.FF.W.0001.000000T0000Z-180526T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grant OR-
824 PM PDT FRI MAY 25 2018

...THE FLASH FLOOD WARNING FOR CENTRAL GRANT COUNTY WILL EXPIRE AT
830 PM PDT...

Thunderstorms have ended...but light to moderate rain showers will 
continue this evening. Flooding is no longer expected to pose a 
threat in central Grant County.  However...flash flood warnings 
remain in effect for western Grant County. Road closures are 
possible with any prior flooding.

LAT...LON 4496 11876 4415 11859 4412 11884 4406 11907
      4496 11909

$$

MCW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this flash flood warning went out at May 25, 1:56 PM PDT, 3 hours 40 minutes earlier.

Area forecast discussion, May 25, 1:56 PM PDT, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
156 PM PDT Fri May 25 2018

.SHORT TERM...Tonight through Monday...An upper level low over CA
has split in two. The main low over central will move east today. A
weaker low has formed in northern CA and will move northeast into
eastern OR this evening..then east into ID Saturday. It has spread
moisture and instability into OR this morning. A Flash Flood Watch
has been issued for Central OR, Ochoco John Day Highlands, Southern
Blue Mountains, and Wallowa County in OR until this evening. These
areas have received significant rainfall and additional rainfall may
cause flash flooding and/or mudslides. Scattered thunderstorms with
frequent lightning and hail are occurring in southeastern OR heading
north. Expect these storms to move into the CWA this afternoon. SPC
has Grant to Wallowa Counties in OR in Marginal Risk area for severe
thunderstorms. These storms will shift east and weaken late tonight.
By Saturday afternoon the showers will be from the northern Blue
Mountain Foothills to Mitchell eastward.

The upper level lows in ID and NV will move farther away from the
area Sunday and Monday. High pressure will build into WA and OR
Saturday afternoon. A few showers may linger in Wallowa County
Saturday evening. Sunday to Monday morning will be dry with sunny
warm days and cool nights. A few thunderstorms may develop
again Monday afternoon in Wallowa County.  Coonfield

.LONG TERM...Monday night through Friday...A broad swly flow aloft
will be over the region on Monday night and Tuesday for dry and mild
conditions. On Tuesday night and Wednesday a shortwave trough will
sharpen as it moves across the area bringing a chance of rain
showers along a cold front mainly central and east. Instability
parameters look pretty meager so have chosen to leave out
thunderstorms for now. Another wave on Thursday could bring a few
showers to the far eastern portions of the forecast area. It will be
noticeably cooler Wednesday through Thursday with temperatures
several degrees below normal. There could be low temperatures near
freezing in portions of Deschutes County both Wednesday and Thursday
morning. On Friday a few lingering showers could occur over mainly
Wallowa County...otherwise mostly dry conditions with high
temperatures closer to normal are expected. 78

&&

.AVIATION...00Z TAFS...VFR conditions will prevail through the
forecast period. Widespread shower and thunderstorm activity is
expected to develop soon over eastern Oregon and move newd through
the evening. KALW and KPDT will be on the western edge of this
activity. Will carry -SHRA at both sites. Rain showers will diminish
this afternoon at KBDN and KRDM this afternoon. MVFR conditions will
be possible in heavier showers. Winds will increase this evening and
overnight to 10-25KT with winds of 20-30KT at KDLS. 78

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  53  73  47  79 /  40  30   0  10
ALW  54  75  48  79 /  40  30   0  10
PSC  56  79  48  83 /  10  10   0   0
YKM  53  78  48  83 /  10  10   0   0
HRI  56  77  48  82 /  20  10   0   0
ELN  50  73  47  81 /  10   0   0   0
RDM  42  66  36  76 /  60  20   0   0
LGD  51  66  44  74 /  80  40  10  10
GCD  47  65  42  74 /  90  40  10  10
DLS  54  71  50  82 /  20  10   0   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...Flash Flood Watch until midnight PDT tonight for ORZ050-503-505-
     506.

     Flash Flood Watch until 9 PM PDT this evening for ORZ509-511.

WA...None.
&&

76/78/78

In the hours before

Special weather statement, May 25, 3:46 PM PDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Pendleton OR
346 PM PDT FRI MAY 25 2018

ORZ050-502-252330-
Northern Blue Mountains of Oregon OR-Wallowa County OR-
346 PM PDT FRI MAY 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WALLOWA COUNTY
UNTIL 430 PM PDT...

At 345 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Flora, or 28 miles north of Enterprise, moving
north at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Flora, Paradise and Troy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4573 11732 4578 11757 4600 11754 4600 11716
TIME...MOT...LOC 2245Z 194DEG 12KT 4583 11742

Peck
Special weather statement, May 25, 4:14 PM PDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Pendleton OR
414 PM PDT FRI MAY 25 2018

ORZ503-505-260015-
Southern Blue Mountains of Oregon OR-John Day Basin OR-
414 PM PDT FRI MAY 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN UMATILLA AND NORTH
CENTRAL GRANT COUNTIES UNTIL 515 PM PDT...

At 413 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Ritter, or 29 miles north of John Day, moving
north at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Ukiah and Dale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4478 11887 4479 11912 4522 11914 4520 11870
TIME...MOT...LOC 2313Z 184DEG 16KT 4485 11899

Peck
Special weather statement, May 25, 4:28 PM PDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Pendleton OR
428 PM PDT FRI MAY 25 2018

ORZ506-260030-
Ochoco-John Day Highlands OR-
428 PM PDT FRI MAY 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CROOK AND EASTERN
DESCHUTES COUNTIES UNTIL 530 PM PDT...

At 427 PM PDT, Doppler radar was tracking a cluster of strong
thunderstorms 25 miles east of Hampton, or 34 miles west of Burns,
moving northwest at 20 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Suplee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4388 12034 4412 11968 4396 11963 4395 11978
      4370 11978 4370 11989 4361 11990 4361 12011
TIME...MOT...LOC 2327Z 152DEG 18KT 4367 11974

Peck
Special weather statement, May 25, 4:49 PM PDT, 47 minutes before
Special Weather Statement
National Weather Service Pendleton OR
449 PM PDT FRI MAY 25 2018

ORZ503-506-260045-
Southern Blue Mountains of Oregon OR-Ochoco-John Day Highlands OR-
449 PM PDT FRI MAY 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GRANT COUNTY UNTIL
545 PM PDT...

At 448 PM PDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Prairie City, or 17 miles southeast of John Day,
moving north at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Prairie City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4424 11877 4441 11878 4442 11872 4444 11870
      4445 11873 4445 11879 4459 11880 4458 11842
      4422 11852
TIME...MOT...LOC 2348Z 183DEG 11KT 4431 11864

Peck
Special weather statement, May 25, 4:54 PM PDT, 42 minutes before
Special Weather Statement
National Weather Service Pendleton OR
454 PM PDT FRI MAY 25 2018

ORZ506-260045-
Ochoco-John Day Highlands OR-
454 PM PDT FRI MAY 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CROOK AND SOUTHERN
GRANT COUNTIES UNTIL 545 PM PDT...

At 454 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles south of Suplee to 10 miles northeast
of Drewsey. Movement was north at 30 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Seneca, Suplee, Izee and Silvies.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4420 11989 4425 11823 4404 11823 4405 11882
      4396 11882 4396 11977 4377 11978 4377 11980
TIME...MOT...LOC 2354Z 179DEG 26KT 4384 11970 4390 11823

Peck
Local storm report, May 25, 5:29 PM PDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
529 PM PDT FRI MAY 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     HEAVY RAIN       1 ESE IZEE              44.06N 119.37W
05/25/2018  M0.79 INCH       GRANT              OR   TRAINED SPOTTER

            1/4 INCH HAIL ALSO REPORTED. DURATION LESS THAN 1 HOUR.

&&

JAS

The office that day

Everything else NWS Pendleton, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 5:02 PM PDTAreal Flood AdvisoryPDTGrant39 min
May 25, 5:07 PM PDTSevere Thunderstorm WarningPDTGrant27 min
May 25, 5:44 PM PDTSpecial Weather StatementPDTGrant46 min
May 25, 6:51 PM PDTFlash Flood WarningPDTGrant4 hr
May 25, 7:09 PM PDTSpecial Weather StatementPDTWallowa66 min
May 25, 8:29 PM PDTSevere Thunderstorm WarningPDTWallowa61 min
May 25, 9:02 PM PDTSpecial Weather StatementPDTWallowa43 min
May 25, 10:38 PM PDTSpecial Weather StatementPDTWallowa52 min
May 25, 10:58 PM PDTAreal Flood AdvisoryPDTUnion6 hr
May 25, 11:04 PM PDTAreal Flood AdvisoryPDTWallowa6 hr

Nearby

Flash Flood Warnings in Oregon, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.